VIMS Journal: July 2017

Case Report

Liver Disease Associated with Alternative Medicine Use in Two Patients with Diabetes

Dr. Sudip Chatterjee

Abstract :
Background :
Alternative medicines consisting mainly of a mixture of plant and mineral products are freely available in India. Described here are two patients with diabetes. One patient developed reversible acute liver failure on taking a mixture of six plant products. None of the products have hitherto been associated with liver failure. The other patient developed non cirrhotic portal fibrosis after taking arsenic in a tonic, which did not list arsenic amongst its ingredients. The cases highlight the problems faced by users of alternative medicine.

Key Words:
Alternative medicine, liver toxicity, diabetes.

Introduction :
A large number of alternative medicinal products are freely available in India. They commonly contain a mixture of several botanical and mineral products. This article describes liver disease in two patients with diabetes mellitus who used such products.

Patient 1 :
IS, a 73 yr. woman with diabetes for 10 years and hypertension for 8 years was well controlled with metformin, glipizide, losartan, amlodipine and nebivilol. She had osteoarthritis of the knees for which she self administered an herbal combination tablet in August 2006... Forty eight hours after the initial dose, she developed pedal oedema and shortness of breath and had to be admitted to hospital.
On admission, the patient's urea, creatinine, Na+ and K+ levels were normal. There was evidence of urinary infection and urine culture grew E coli sensitive to co-amoxyclav. Liver function tests were normal except for low serum albumin (2.3 g/dl) and high INR at 2.14. Hepatitis screen was negative for Hepatitis A, B, C and E. A venous Doppler study of the legs showed old recanalised thrombophelbitis. Echocardiogram showed hypertensive changes with an ejection fraction estimated at 78.8%. Pulmonary artery pressure was estimated at 42 mm Hg. There was sonologic evidence of bilateral pleural effusion and ascites. The patient received intravenous 3% human albumin, diuretics and standard supportive treatment. After 6 days, serum albumin rose to 2.9 g/dl and INR normalized. Oedema and ascites improved and the patient was fit to be discharged home after 7 days.
On questioning, she said that the only new product she had taken was the herbal preparation for arthritis. The patient has remained well on a 6 month follow up.

Discussion :
The website for the product showed that it was a combination of 6 herbal products. A ёPub Med search looking for association of these products with liver disease gave the following results :

Component Indications
Boswellia serrata No liver toxicity Has anti inflammatory (1) and apoptotic properties (2)
Commiphora wightii No liver toxicity Hepatoprotective effects documented (3)
Alpina galanga No liver toxicity Used as a liver ёprotective agent (4)
Glycyrrhiza glabra No liver toxicity The active agent is liquorice with documented hepato-protective effects(5,6)
Tribulus terrestris Liver damage reported in sheep Hepatogenous photosensitivity noted in sheep (7)
Tinospora cordifolia No liver toxicity Data shows it beneficially modulates Kupfer cell activity.(8)

Literature search did not show any evidence of liver failure associated with these products in man.

Patient 2:
SD a 49 yr male with diabetes for 4 years was well controlled on a gliclazide - metformin combination. Glycosylated Hb could not be measured as he carried 35.3 % Hb D. In 2003- 2004, he noted darkening of skin with normal ferritin, cortisol and ACTH levels. Subsequently, hyperkeratosis of the palms developed. A dermatologist saw the patient and made a diagnosis of arsenic dermatitis.
Evaluation for arsenic was carried out in September 2004. Finger nail arsenic was 10.9 mg/kg (normal 0.43 to 1.08); scalp hair arsenic was 5.6 mg/kg (normal 0.08 to 0.25 and above 1.0 is considered toxic); 24 hour urine arsenic was 1905 mcg (normal 5-40). The studies were carried out in the School of Environmental Studies of Jadavpur University, Kolkata, India. On questioning the patient, he stated he was consuming a ёblood purifier containing alternative medicine products from 2000 to 2004. His current bottle contained 72.8 mg/kg of arsenic or 72.8 ppm. Bottles bought from the market were tested and found to have similar arsenic content. However, the listed ingredients of the product did not include arsenic.
On stopping the product, the patient's urine arsenic became undetectable after 3 months. In June 2005, the patient had a bout of melaena and was found to have gastric erosions and early oesophageal varices. A hepatitis screen was negative and liver function tests were normal. There was an episode of variceal bleeding in Feb 2006 and banding was carried out. The patient declined to have a liver biopsy.

Discussion:
Chronic arsenic poisoning due to contaminated ground water has been reported from Eastern India since 1983 (9). Since then numerous confirmatory studies have been published and initiatives to combat arsenic toxicity have been undertaken. Thus there is a high level of awareness about the problem. In a series of 248 patients (10) with chronic arsenic toxicity, 91.3% of the patients who underwent liver biopsy had non cirrhotic portal fibrosis (NCPF). Arsenic as a causative agent for NCPF had been recognized from 1979 (11, 12). The patient described here must be presumed to have NCPF.

Conclusion :
In the first case, the available literature did not describe acute liver failure following ingestion of any of the herbal products consumed by the patient. Also it was not possible to ascertain which herbal product was responsible for liver toxicity. In the second case, the product did not list arsenic as an ingredient. Both case reports highlight the problems faced with alternative medicine use and underscore the need to apply the same rigorous standards to such products as applied to ёmainstream medical products.

Financial disclosure :
There is no financial or any competing interest of any kind.

References
  1. Ammon HP Boswellic acids in chronic inflammatory diseases. Planta Med. 2006;72: 1100-16. Review.

  2. Liu JJ, Nilsson A, Oredsson S, Badmaev V, Duan RD. Keto- and acetyl-keto-boswellic acids inhibit proliferation and induce apoptosis in Hep G2 cells via a caspase-8 dependent pathway. Int J Mol Med. 2002; 10:501-5. 962-7.

  3. Al-Howiriny TA, Al-Sohaibani MO, Al-Said MS, Al- Yahya MA, El-Tahir KH, Rafatullah S. Hepatoprotective properties of Commiphora opobalsamum ("Balessan"), a traditional medicinal plant of Saudi Arabia. Drugs Exp Clin Res. 2004; 30:213-20

  4. Grzanna R, Lindmark L, Frondoza CG. Ginger-an herbal medicinal product with broad anti-inflammatory actions. J Med Food. 2005;8: 125-32. Review.
  5. Abe M, Akbar F, Al-Howiriny TA, Al-Sohaibani M Hasebe A, Horiike N, Onji M. Glycyrrhizin enhances interleukin-10 3O, Al-Said MS, Al-Yahya MA, El- Tahir KH, production by liver dendritic cells in mice with hepatitis. J Gastroenterol. 2003; 38: 962-7.
  6. Hepatoprotective effects of 18beta-glycyrrhetinic acid on carbon tetrachloride-induced liver injury: inhibition of cytochrome P450 2E1 expression. Pharmacol Res. 2002; 46: 221-7.
    Alternative medicines consisting mainly of a mixture of plant and mineral products are freely available in India. Described here are two patients with diabetes. One patient developed reversible acute liver failure on taking a mixture of six plant products. None of the products have hitherto been associated with liver failure. The other patient developed non cirrhotic portal fibrosis after taking arsenic in a tonic, which did not list arsenic amongst its ingredients. The cases highlight the problems faced by users of alternative medicine.
  7. Experimental Tribulus terrestris poisoning in sheep: clinical, laboratory and pathological findings. Vet Res Commun. 2003; 27: 53-62.
  8. Bishayi B, Roychowdhury S, Ghosh S, Sengupta M. Hepatoprotective and immunomodulatory properties of Tinospora cordifolia in CCl4 intoxicated mature albino rats. J Toxicol Sci. 2002; 27:139-46. .

  9. Mazumder DN, Das Gupta J, Santra A, Pal A, Ghose A, Sarkar S. Chronic arsenic toxicity in west Bengal- -the worst calamity in the world. J Indian Med Assoc. 1998; 96: 4-7, 18

  10. Hepatic manifestations in chronic arsenic toxicity. Indian J Gastroenterol. 1999;18:152-5.

  11. Cowlishaw JL, Pollard EJ, Cowen AE, Powell LW. Liver disease associated with chronic arsenic ingestion. Aust N Z J Med. 1979; 9: 310-3.

  12. Datta DV, Mitra SK, Chhuttani PN, Chakravarti RN. Chronic oral arsenic intoxication as a possible aetiological factor in idiopathic portal hypertension (non-cirrhotic portal fibrosis) in India. Gut. 1979; 20: 378-84.

Search

Current Issue

Archives